Kentucky, 2003Flash Flooding in Kentucky, June 14, 2003
June 14, 2003 · NWS LMK · 3 events in 3 counties and zones
3 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 14, 2:00 AM EST, 11 hours 30 minutes earlier.
Area forecast discussion, Jun 14, 2:00 AM EST, 11 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 AM EDT SAT JUN 14 2003
SHORT TERM:
A BROAD WEAK TROF WILL REMAIN IN PLACE ACROSS THE LOWER OHIO VALLEY
THROUGH THIS FORECAST PERIOD. THIS COMBINED WITH HIGH PW VALUES WILL
KEEP THE ATMOSPHERE FAIRLY UNSTABLE.
THE WEAK FRONTAL BOUNDARY THAT WAS EXPECTED TO DROP SOUTH OF
KENTUCKY LOOKS TO HAVE A HARD TIME EXITING THE STATE. THEREFORE WILL
WILL NEED TO KEEP A MENTION OF TSTMS OVER THE SOUTHEAST SECTION OF
THE CFA SUNDAY.
WE WILL HOLD ONTO THE CURRENT DRY FORECAST FOR MONDAY AND TUESDAY
ALTHOUGH ANOTHER S/W DROPPING INTO A LOWER OHIO VALLEY UPPER LEVEL
TROUGH MAY CHANGE THIS.
LONG TERM:
NO CHANGES MADE TO THE LONG TERM FORECAST. THE DISCUSSION IS FROM
12Z FRIDAY.
NOT MUCH CHANGE IN THE EXTENDED PACKAGE FOR THIS FORECAST PACKAGE.
MODELS CONTINUE TO ADVERTISE MAINLY ZONAL FLOW ALOFT THROUGH THE
EXTENDED PERIOD. IN THE FIRST PART OF THE EXTENDED...NORTHEAST TROF
PULLS OUT TO THE EAST AND LEAVES A WEAK CUTOFF LOW OVER THE LOWER
MISSISSIPPI VALLEY AREA. THE LOW EVENTUALLY OPENS UP AND TRANSLATES
EAST DURING BY THU-FRI. WITH GENERALLY LIGHT FLOW ALOFT...MOISTURE
WILL BE ABUNDANT AND WE EXPECT A GENERAL DIURNAL THUNDERSTORM
ACTIVITY PATTERN FOR WEDNESDAY-FRIDAY. THUS WILL MAINTAIN CHANCE
POPS FROM WEDNESDAY THROUGH FRIDAY...THOUGH AT THIS POINT...THE BEST
CHANCE LOOKS LIKE FRIDAY WITH THE UPPER LEVEL WAVE MOVING OVERHEAD.
NOT MUCH CHANGE IN THE TEMPERATURE GRIDS...MADE SOME SLIGHT TWEAKS
TO MAX AND MINS.
.LMK...NONE.
JA
Hazardous weather outlook, Jun 14, 12:00 PM EST, 1 hour 30 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-150945-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
100 PM EDT SAT JUN 14 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT EAST CENTRAL KENTUCKY
THIS AFTERNOON...WITH SCATTERED ACTIVITY ACROSS THE REMAINDER OF THE
OUTLOOK AREA.
A WEAK FRONTAL BOUNDARY DRAPED ALONG THE OHIO RIVER VICINITY...
COUPLED WITH A VERY MOIST ATMOSPHERE...WILL CREATE THE POTENTIAL FOR
VERY HEAVY LOCALIZED RAINFALL THIS AFTERNOON. HOURLY RAINFALL RATES
UP TO 2 INCHES WILL BE POSSIBLE WITH THIS ACTIVITY. MINOR FLOODING
PROBLEMS WILL BE POSSIBLE AS A RESULT OF THE LOCALIZED VERY HEAVY
RAINFALL. DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE SUNDAY ACROSS SOUTH
CENTRAL AND THE BLUEGRASS REGION OF KENTUCKY AS THE COOL FRONT
DROPS INTO TENNESSEE.
THERE WILL BE A DAILY CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH
FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO RELAY ANY REPORTS OF FLOODING TO THE
NATIONAL WEATHER SERVICE.
JB
Flash Flood, Madison
- When
- June 14, 1:30 PM EST to 2:25 PM EST
- Where
- Madison County, Countywide
- Deaths
- 1 direct, 0 indirect
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.720, -84.278 (the zone’s center; the record gives no point)
A vehicle was attempting to cross a low water bridge over Drowning Creek near Panola in eastern Madison County. The creek was well above the bridge and traveling swiftly. The vehicle was swept away by flood waters. The driver and an adult passenger were rescued, but a 6 year old child was missing, and recovered several days later. Elsewhere, there was minor street flooding in the city of Richmond.
Flash Flood, Franklin
- When
- June 14, 4:20 PM EST to 6:45 PM EST
- Where
- Franklin County, Countywide
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.239, -84.877 (the zone’s center; the record gives no point)
Several roadways over the northern half of the county were impassable. The roads included parts of Flat Creek Road, Bald Knob Road, and Highway 421. Some vehicles were stalled out in the flood waters. A propane tank dislodged and was floating on Bald Knob Road.
Flash Flood, Oldham
- When
- June 14, 9:00 PM EST to 10:30 PM EST
- Where
- Oldham County, Pewee Vly
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.399, -85.448 (the zone’s center; the record gives no point)
Several roads were impassable and closed due to high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in West Virginia, June 14, 20031 death · 1 event
- Flash Flooding in West Virginia, June 14, 2003$750,000 · 9 events
- High Surf in Oregon, June 14, 2003$500,000 · 1 event
- Flash Flooding in Ohio, June 14, 2003$70,000 · 3 events
- Flash Flood in Pennsylvania, June 14, 2003$50,000 · 1 event
- Tornadoes in Illinois, June 14, 2003$32,000 · F0 · 7 events
- Flash Flooding and Damaging Winds in Virginia, June 14, 2003$17,000 · 50 kt wind · 13 events
- Hail and Damaging Winds in Texas, June 14 to 15, 2003$6,000 · 1.75 in hail · 21 events
- Lightning Strike in New Jersey, June 14, 20032 injured · 1 event
- Damaging Wind in Georgia, June 14, 2003$20,000 · 50 kt wind · 1 event
- Flash Flooding and Damaging Winds in Mississippi, June 14, 2003$17,000 · 50 kt wind · 4 events
- Flash Flooding and Flooding in Ohio, June 14, 2003$15,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361145, 5358974, 5358975.